Wattle Pharmacy Prep

Infectious diseases
Practice questions with explanations

Infectious diseases belongs to Therapeutics and patient care, which makes up about 45% of the Overseas Pharmacist Readiness Assessment (OPRA®). Answer each question yourself before opening the explanation.

1. Which advice applies to a traveller regarding food and water in a high-risk destination?

  1. Antimotility agents should be taken prophylactically
  2. Boiled, bottled or treated water, avoiding ice and unpeeled raw produce, with oral rehydration solution carried for diarrhoea
  3. Bottled water is unnecessary if the local population drinks the tap water
  4. Antibiotic prophylaxis for all travellers
Show answer

B. Boiled, bottled or treated water, avoiding ice and unpeeled raw produce, with oral rehydration solution carried for diarrhoea

Most travellers' diarrhoea is self-limiting and managed with fluids and rehydration salts, with antimotility agents for convenience in the absence of fever or blood. Standby antibiotics are considered for some itineraries and higher-risk travellers rather than given routinely. Vaccination and malaria prophylaxis are assessed separately according to destination.

2. Which is the appropriate response to a patient asking for leftover antibiotics to be dispensed again for similar symptoms?

  1. Supply a different antibiotic without assessment
  2. Explain that a new assessment is needed, since the diagnosis may differ and self-directed use drives resistance and masks serious illness
  3. Supply the same antibiotic
  4. Tell them to use the leftovers at home
Show answer

B. Explain that a new assessment is needed, since the diagnosis may differ and self-directed use drives resistance and masks serious illness

Similar symptoms do not mean the same infection, and treating without assessment can mask a serious condition, produce a partial treatment that selects resistance, or expose the patient to an unnecessary drug. The conversation is also an opening to discuss why leftover antibiotics should be returned rather than kept.

3. A patient reports that penicillin gives them a rash. Which feature of the reaction would most strongly contraindicate a cephalosporin?

  1. The reaction happened more than 20 years ago
  2. The rash appeared on day 6 and was flat and non-itchy
  3. The reaction was anaphylaxis with angioedema and hypotension
  4. The patient also felt nauseated
Show answer

C. The reaction was anaphylaxis with angioedema and hypotension

Immediate IgE-mediated reactions with airway or circulatory involvement are the ones that carry cross-reactivity risk and rule out beta-lactams without specialist assessment. A delayed non-urticarial maculopapular rash is not IgE-mediated and does not preclude a cephalosporin, particularly one with a dissimilar side chain. Nausea is intolerance, not allergy. Distinguishing these matters: an unexamined penicillin allergy label pushes patients onto worse antibiotics for life.

These are 3 of the 75 questions on infectious diseases in the app.

All 2,200 questions, offline

Wattle Pharmacy Prep has every question with a full explanation, practice by area and topic, timed 120-question mock exams in 150 minutes, and a readiness score that only counts a question once you have answered it correctly twice in a row. One purchase, no subscription, no account, fully offline.

More topics in Therapeutics and patient care

Australian pharmacy practice and law · Cardiovascular therapeutics · CNS and psychiatry · Counselling, OTC and triage · Dermatology · Diabetes and endocrine therapeutics · Eye, ear, nose and throat · Gastrointestinal therapeutics · Musculoskeletal · Older people and polypharmacy · Oncology and supportive care · Paediatrics · Pain and palliative care · Pharmaceutical calculations · Renal and urology · Respiratory therapeutics · Vaccines and immunisation · Women's health